My Mother was on Fosamax for 15 years. Even though her bone density tests were normal, her doctor told her to stay on the drug. When he retired, I spoke to her new doctor about stopping Fosamax, as I've read that one should not be on it for more than five years. The doctor agreed and told my Mother she could stop. About a year later, she was diagnosed with upper gastric cancer. I say upper gastric because originally the doctors thought her esophagus was involved, but when the surgeon went in to perform the partial gastrectomy, he said her esophagus was not involved so he didn't have to insert a feeding tube as he had originally planned. I've read conflicting reports as to the risks of esophageal cancer from taking bisphosphonates. Is it possible that taking the Fosamax for so very long could have had a direct cause of her upper gastric cancer? She had had an endoscopy approximately three years prior and the doctor said she had some inflammation but it wasn't serious and prescribed an antacid. Thank you.
Though a few studies indicate that fosamax may increase the risk of upper GI cancer, the actual risk is not very high and it is difficult to say if the condition could be linked to the medication; though it was a prudent step to stop the medication.
Hope this information helps.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.